Ask a doctor

I did juvederm to my cheeks and voluma to my cheek bones. Is it normal to have swelling?

I did juvederm to my cheeks and voluma to my cheack bones it was perfect the first two weeks the third week I traveled to the middle east to celebrate my wedding now after my wedding with 1 weak my whole face is swollen every day it get worst and bigger I don't know what to do please if you can guid me , there isn't doctors here to ask.

Doctor Answers (6)

Swelling is a common side effect from dermal fillers and typically takes 2 weeks to subside.

+1
Swelling is a common side effect from dermal fillers and typically takes 2 weeks to subside. You're swelling has appeared after this time frame. I would consider contact with your injector as soon as possible, if the swelling is getting worse.


Consider alternate reasons that may cause you to swell such as, diet.


All the Best.


Toronto Plastic Surgeon
5.0 out of 5 stars 181 reviews

Swelling after Injectables

+1
Swelling is normal. The amount of swelling is due to the finesse of the injections and the talent of the physician doing the injections. Injections should be administered by a doctor, nurse or physician’s assistant. In my practice, I prefer to do all the injecting as there is an art to the placement of the injections. Swelling and bruising can also be a result of several types of medication that the patient may have taken, such as anti-inflammatory medication, aspirin and a host of homeopathic remedies.

Michael Stefan, MD
Philadelphia Plastic Surgeon
5.0 out of 5 stars 2 reviews

Swelling several weeks after fillers in the cheeks

+1
Hi Sarah--it is quite unusual to have symptoms of swelling this far out from an injection.  Typically if you were having an allergic reaction it would occur very soon after the injection.  An infection could also be a possibility which would need immediate treatment--typically with a course of antibiotics, drainage of any fluid pockets, and dissolving of the filler material with hyaluronidase injection.  The important thing is that you seek medical attention from a plastic surgeon as soon as you can.  Look for any other signs of infection such as fever, redness, pain, drainage, etc.  I saw a case similar to this recently and things improved after several sessions of drainage, hyaluronidase injections, and oral antibiotics but it needs to be addressed promptly by a physician with experience dealing with similar situations!  Finally, another option would be a reaction to something completely unrelated to the filler. If you are having generalized swelling without any of the other infectious symptoms this could be the cause. Regardless, if it is becoming worse you need to try to find someone locally to evaluate you.

Megan Jack, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Swelling after fillers

+1
It is unusual to have swelling at 3-4 weeks after filler.  Is it red and warm to the touch?  Any fever?  The big issue here is are you having an infection for which you would need antibiotics.  If it is only swollen, then need to think about some sort of allergic process.  Very unusual to be allergic to these fillers, and that would usually be seen in the first week.  Try some Benadryl or Claritin and see if it helps.  Also try to send some pictures since that will help us. And if no improvement you will need to see a doctor soon!   

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
4.5 out of 5 stars 8 reviews

Delayed facial swelling from filler

+1
It is unusual to have an allergy to those hyaluronic acid fillers at all.  Delayed type hypersensitivity to a contact allergen may occur 2-3 weeks after the start of your exposure, but it is still unlikely to be the filler unless the swelling is localized to where you had the filler injected.  The widespread swelling you describe sounds more like a systemic or contact allergy to something other than the filler, like foods, medications, vitamins, bugs, pets, facial skin products, etc.  I would try over-the-counter antihistamines like Claritin, Zyrtec or Benadryl which are available abroad as well.  If you develop throat or tongue swelling that could be serious and you should go to an urgent care facility.  Try to see a dermatologist ASAP.
Congrats !  On your wedding

Karen Stolman, MD
Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Delayed filler issues

+1
Swelling after filler injections is generally limited to the first few days. This can be limited with ice, topical arnica gel, and some healing supplements. Delayed swelling could be an allergic reaction, though this too, would normally be seen within a few days.  A final concern is biofilm formation -- a type of infection from bacteria that get attached to the filler. Please see your provider for a full examination. This final issue would require antibiotic therapy.

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.